Nebraska, 2019Winter Storm and Winter Weather in Nebraska, November 26 to 27, 2019
November 26 to 27, 2019 · NWS OAX · 18 events in 18 counties and zones
A winter storm moved through eastern Nebraska and Western Iowa on November 26-27, 2019. 4 to 10 inches were observed.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A winter storm moved through eastern Nebraska and Western Iowa on November 26-27, 2019. Snowfall amounts of 0.4 to 10 inches were observed. Winds from the northwest picked up after most of the precipitation fell, with a maximum wind gust of 49 mph at Eppley Airfield and Falls City. A winter storm watch was issued November 25, Monday afternoon, with the entire area upgraded to a winter storm warning early in the morning on Tuesday November 26.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Nov 26, 5:40 AM CST, 3 hours 20 minutes earlier.
Area forecast discussion, Nov 26, 5:40 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
540 AM CST Tue Nov 26 2019
...Updated Aviation Forecast Discussion...
.DISCUSSION...
Issued at 445 AM CST Tue Nov 26 2019
Bottom Line:
Whiteout conditions are possible across portions of northeast
Nebraska and west-central Iowa later this afternoon and
throughout the evening hours. The peak of this storm over our
region will be from 00z Wed through 08Z with winds and snow
tapering off after that. A period of sleet and/or freezing rain is
possible as we transition over to snow across the Lincoln and
Omaha metro areas during the evening commute however any ice
accumulations should be fairly light before the transition over to
all snow. Impacts may linger throughout much of Wednesday morning
as gusty northwest winds linger beyond daybreak Wednesday.
Today and tonight:
A vigorous mid-latitude cyclone is forecast to strengthen today
and become negatively tilted as it ejects out of Colorado and into
the central/northern Plains. The associated surface lee cyclone
will also deepen and move northeastward across the High Plains
and into northeast Kansas by 00z/Wed. Out ahead of this system,
precipitation will continue to spread east across Nebraska and
northern Kansas with strong warm-air advection spreading
precipitation northward across our southern counties this morning.
Some of this warm-air advection can already be seen in satellite
imagery as low clouds continue to develop in an east/west fashion across
the forecast area. Forecast soundings remain consistent that snow
will be the predominant precipitation type generally west of a
line from Columbus to Wayne with rain east of that line into mid-
late afternoon with a fairly rapid change over to all snow this
evening.
Heavy snow looks likely with SREF showing over 30-40
percent ensemble probability of greater than 2"+ per hour snowfall
rates in a southwest to northeast axis from south-central
Nebraska through northeast Nebraska from 23z-03z. This is in
response to very strong/deep mid-level frontogenetic circulation
coupled with pockets of convective instability in this very
dynamic system. Heavy snow coupled with surface winds gusting
upward to 40mph will create near blizzard if not blizzard
conditions, especially across northeast Nebraska and west central
Iowa by evening and through the overnight hours.
In southeast Nebraska and southwest Iowa, closer to the southern
portion of the cyclone, lesser amounts of QPF are expected along
with warmer surface temperatures. This will keep most, if not all
precipitation as rain. Have hoisted a wind advisory for this area
from 03z-15z Wed behind the system. In between the heavy snow in
the north and rain to the south lie our major metropolitan areas
and the widest range of possibilities exist within this area. The
previous forecast still looks on track, with the exception of
adding a bit more of a mix of sleet/freezing rain during the hour
or two of transition from liquid over to snow around 00z tonight.
Still, ice accumulations for this system are only a couple of
hundredths. The I-80 corridor in Nebraska ranges from around a
trace to 4" with the uncertainty in exact timing of the transition
over to all snow.
As the system departs the area overnight, northwest winds will
continue to gust into Wednesday morning which will create
continued blowing and drifting of snow even though the snowfall
will have ended by sunrise.
Wednesday night and beyond:
Upper level ridging will build across the central U.S. while surface
high pressure extends over the forecast area. This should allow
skies to clear out and with light winds and fresh snowcover,
temperatures are likely to drop into the single digits overnight,
mainly in the northern portions of the CWA. Strong low-level warm-
air advection resumes overnight Wednesday into Thursday morning
as the surface high quickly moves east of the area. A fast moving
lead mid-level shortwave will eject into the central Plains on
Thanksgiving Day and coupled with strong warm-air advection,
provide enough large scale motion for ascent to produce widespread
precipitation across the central Plains. Temperature profiles
indicate a mixed bag of precipitation types but a couple of
inches are possible during the day and early evening hours.
Stronger forcing for ascent will enter into the region Friday in a
strong warm-air advection regime ahead of a vigorous deep upper-
low moving across the western U.S. This should produce widespread
rainfall across the forecast area Friday and Friday night as
temperatures look to remain above freezing on current track of the
system. This upper low is forecast to move across South Dakota on
Saturday, leaving much of our forecast area in a dry slot,
bringing an end to the precipitation for much of Saturday. By
Saturday evening, conditions are forecast to deteriorate with
strong cold air advection behind the system as it pushes toward
the Great Lakes region. This should bring blustery conditions to
the area with a chance for accumulating snow, mainly across
northern portions of the CWA into Sunday morning. Surface winds
may approach 30kts with higher gusts, combining to produce areas
of blowing snow and plummeting wind chills.
Relatively quiet conditions are forecast behind this system as
temperatures recover to more normal for this time of the year.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 532 AM CST Tue Nov 26 2019
MVFR ceilings will continue moving in across the area this morning.
Ceilings will continue decreasing to IFR and potentially LIFR by
tonight.Conditions will Deteriorate today with snow moving into
OFK by mid morning. Rain or rain show mix will move in to LNK and
OMA by mid morning and continue as rain through the afternoon. OMA
and LNK will see a change over to all snow by the afternoon and
evening, with the potential for a brief period of icing during the
changeover. Strong northeasterly winds will also increase today
up to 35 knots and will lead to blowing snow and reduced
visibilities. Specifically, OFK has the greatest risk of white out
conditions today since OFK will remain all snow throughout the
day. Snow should taper off after midnight, but strong winds and
blowing snow could continue into Wednesday morning.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory from noon today to 9 AM CST Wednesday
for NEZ045-051>053-065-066-078.
Wind Advisory from 9 PM this evening to 9 AM CST Wednesday for
NEZ067-068-088>093.
Winter Storm Warning from 9 AM this morning to 9 AM CST
Wednesday for NEZ015-033-034-043-044-050.
Winter Storm Warning until 9 AM CST Wednesday for NEZ011-012-
016>018-030>032-042.
IA...Winter Weather Advisory from noon today to 9 AM CST Wednesday
for IAZ055-056-069.
Wind Advisory from 9 PM this evening to 9 AM CST Wednesday for
IAZ079-080-090-091.
Winter Storm Warning from 9 AM this morning to 9 AM CST
Wednesday for IAZ043.
&&
DISCUSSION...Kern
AVIATION...HBHazardous weather outlook, Nov 26, 5:09 AM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
509 AM CST Tue Nov 26 2019
IAZ043-NEZ011-012-015>018-030>034-042>044-050-270115-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Butler-
509 AM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.
.DAY ONE...Today and Tonight
A Winter Storm Warning is in effect through Wednesday morning.
Snow spreads over the area this morning and increases in intensity
this afternoon and evening with periods of heavy snow. Coupled
with the snow, north winds of 25 to 40 mph are likely, causing
areas whiteout and near-blizzard conditions this afternoon and
tonight. Travel is not advised.
Total snowfall of 6 to 10 inches is expected, with blowing and
drifting of snow occurring as well.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A mix of snow,freezing rain,rain and sleet is possible on
Thursday and Friday with some minor accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snowfall and winter
impact reports are welcome.
IAZ055-056-069-NEZ045-051>053-065-066-078-270115-
Harrison-Shelby-Pottawattamie-Washington-Saunders-Douglas-Sarpy-
Seward-Lancaster-Saline-
509 AM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.
.DAY ONE...Today and Tonight
A winter weather advisory is posted from this afternoon through
Wednesday morning.
Rain will spread over the area this morning, with a gradual
change over to snow from west to east later this afternoon. All
snow is forecast from early Tuesday evening and overnight. Total
snow accumulations of 1 to 4 inches are expected. Also, north
winds will blow at 25 to 35 mph tonight, creating areas of
blowing and drifting of snow.
There is a brief period of time when a mix of sleet and freezing
rain is possible along Interstate 80 early this evening during the
transition from rain over to snow. Ice accumulations should be
light but there is a chance of slippery conditions during the
evening commute.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A mix of snow,freezing rain,rain and sleet is possible on
Thursday and Friday with some minor accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snowfall and winter
impact reports are welcome.
IAZ079-080-090-091-NEZ067-068-088>093-270115-
Mills-Montgomery-Fremont-Page-Cass-Otoe-Jefferson-Gage-Johnson-
Nemaha-Pawnee-Richardson-
509 AM CST Tue Nov 26 2019
This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.
.DAY ONE...Today and Tonight
A wind advisory is posted from this evening through Wednesday
morning.
Rain is expected today, with a gradual change to light snow
occurring later this evening. The snow should end by Wednesday
morning, with mainly an inch or less expected.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
A mix of snow, freezing rain, rain and sleet is possible on
Thursday and Friday with some minor accumulations possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed, but snowfall and winter
impact reports are welcome.
Winter Weather, Butler
- When
- November 26, 9:00 AM CST to November 27, 9:00 AM CST
- Where
- Butler forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.226, -97.132 (the zone’s center; the record gives no point)
COOP observer reported 4.5 inches of snow.
Winter Storm, Antelope
- When
- November 26, 10:00 AM CST to November 27, 9:00 AM CST
- Where
- Antelope forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.177, -98.067 (the zone’s center; the record gives no point)
COOP observer reported 6 inches of snow.
Winter Storm, Boone
- When
- November 26, 10:00 AM CST to November 27, 9:00 AM CST
- Where
- Boone forecast zone
- Reported by
- Public
- Coordinates
- 41.707, -98.067 (the zone’s center; the record gives no point)
Public reported 6.1 inches of snow.
Winter Storm, Knox
- When
- November 26, 10:00 AM CST to November 27, 9:00 AM CST
- Where
- Knox forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.637, -97.892 (the zone’s center; the record gives no point)
COOP observer reported 9 inches of snow.
Winter Storm, Platte
- When
- November 26, 10:00 AM CST to November 27, 9:00 AM CST
- Where
- Platte forecast zone
- Reported by
- Public
- Coordinates
- 41.571, -97.521 (the zone’s center; the record gives no point)
Public reported 10 inches of snow. A COOP observer reported 6 inches.
Winter Weather, Saunders
- When
- November 26, 11:00 AM CST to November 27, 9:00 AM CST
- Where
- Saunders forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.226, -96.637 (the zone’s center; the record gives no point)
Snow reports ranged from 1 to 2.5 inches across the county.
Winter Weather, Seward
- When
- November 26, 11:00 AM CST to November 27, 9:00 AM CST
- Where
- Seward forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.872, -97.139 (the zone’s center; the record gives no point)
Snow reports ranged from 1 to 2 inches across the county.
Winter Storm, Washington
- When
- November 26, 12:00 PM CST to November 27, 9:00 AM CST
- Where
- Washington forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.531, -96.222 (the zone’s center; the record gives no point)
COOP observer reported 4.5 inches of snow. Wind gusts of 40+ mph led to brief periods of white out conditions.
Winter Storm, Burt
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Burt forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 41.852, -96.329 (the zone’s center; the record gives no point)
Public reported 5 inches of snow. Winds in the area gusted up to 46 mph. Law enforcement reported white out conditions.
Winter Storm, Cedar
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Cedar forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 42.599, -97.252 (the zone’s center; the record gives no point)
An observer reported 6.5 inches of snow in CoCoRaHS.
Winter Storm, Colfax
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Colfax forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.574, -97.086 (the zone’s center; the record gives no point)
COOP observer reported 6 inches.
Winter Storm, Cuming
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Cuming forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.916, -96.787 (the zone’s center; the record gives no point)
COOP observer reported 6 inches of snow. There was a public report of 7 inches.
Winter Storm, Dodge
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Dodge forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.578, -96.654 (the zone’s center; the record gives no point)
COOP observer reported 4.4 inches of snow. However, hand analysis and analysis from NOHRSC show that there was likely a swatch of 6 inch snow in the northwest portion of the county.
Winter Storm, Madison
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Madison forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 41.917, -97.601 (the zone’s center; the record gives no point)
A known observer reported 6.5 inches of snow.
Winter Storm, Pierce
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Pierce forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.264, -97.601 (the zone’s center; the record gives no point)
COOP observer reported 5.7 inches of snow. Winds in the county lead to white out conditions.
Winter Storm, Stanton
- When
- November 26, 1:00 PM CST to November 27, 9:00 AM CST
- Where
- Stanton forecast zone
- Reported by
- COOP Observer
- Coordinates
- 41.917, -97.194 (the zone’s center; the record gives no point)
COOP observer reported 6 inches of snow.
Winter Storm, Thurston
- When
- November 26, 2:00 PM CST to November 27, 9:00 AM CST
- Where
- Thurston forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 42.158, -96.544 (the zone’s center; the record gives no point)
Law enforcement reported 7 inches of snow. Also noted that roads in the county had been drifted over with snow.
Winter Storm, Wayne
- When
- November 26, 2:00 PM CST to November 27, 9:00 AM CST
- Where
- Wayne forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.209, -97.119 (the zone’s center; the record gives no point)
COOP observer reported 5 inches of snow. Wind gusts near 40 mph led to brief periods of white out conditions.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Louisiana, November 26, 20191 death · 1 injured · $120,000 · EF2 · 2 events
- Winter Storm and Heavy Snow in California, November 26 to 27, 20191 death · $500 · 52 kt wind · 6 events
- Tornadoes and Damaging Winds in Mississippi, November 26 to 27, 2019$171,000 · EF2 · 6 events
- Winter Weather in Washington, November 26, 20195 injured · $250,000 · 1 event
- Winter Storm and Winter Weather in South Dakota, November 26 to 27, 20195 injured · 19 events
- High Wind in Texas, November 26, 201963 kt wind · 57 events
- Wildfire in Oklahoma, November 26 to 27, 2019$100,000 · 1 event
- Tornado in Louisiana, November 26, 2019$25,000 · EF1 · 1 event
- Flash Flooding and Heavy Snow in California, November 26 to 28, 2019$54,000 · 5 events
- Strong Wind in Kentucky, November 26 to 27, 2019$22,000 · 22 events
- Heavy Snow and High Wind in California, November 26 to 28, 201956 kt wind · 35 events
- Strong Wind in Illinois, November 26 to 27, 2019$19,000 · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863262, 862909, 862910, 862937, 862942, 863263, 863264, 862945, 862912, 862913, 862933, 862934, 862936, 862938, 862940, 862943, 862944, 862946.